Thursday, November 20, 2014

Monday Is D-Day. Or, I Guess, T-Day. UPDATED with Doctor Love!!


On Monday, my no-Tamoxifen trial period ends and I have to decide what to do. I would describe myself as 100 percent on the fence. I know what I want to do, but I also know why I want to do it, and it's a bad reason. My hope is that if I list all the variables here, in order of how annoying they are, a clear direction will emerge.


Weight 
  • During Tam: I promptly gained 10 pounds within a week of starting the Tam. Then both perimenopause and osteoarthritis came to call, my metabolism slowed and I couldn't do zumba any more, and my weight continued to creep up, up, UP.
  • Month Without Tam: For three weeks and a few days, nothing. This blew my mind — why wouldn't the 10 Tam pounds fall right off? Then a few days ago — presto! My weight dropped five pounds. And I assure you, I have done nothing different, weight-loss-wise. 
(It's hard to write this, but it's true. I have not been the picture of dedication. I have instead been the picture of over-work, over-commitment, and stress. It is . . . not the best time in my life, for many reasons. But that is a different post.) 
In any event, my weight is heading back down again, which feels so good.
Ladyplumbing
(Warning: This paragraph is not for the faint of heart)

No change whatsoever. Things move sluggishly. The "result" is so foul, I can hardly stand myself. I used to have the easiest breeziest poos in the entire world. Tam has wrecked me forever, I fear. 


Fatigue and Weepiness
  • During Tam: I have been exhausted, and everything makes me cry. Now, was this true before April, i.e., when my dad got sick and died? It's hard to remember. In any event . . . 
  • Month Without Tam: No real change in the weepiness. However, my mood is much lighter, possibly because of the cortisone shots in my knees, which, while not removing all knee pain, have made me feel incredibly much better. And lack of pain is a mood-lifter, my friends! You can quote me. And possibly it's psychosomatic: I believed I would feel happier, so I feel happier. 
And also . . . with Tam, I needed to keep track of my adult beverage consumption and stay within seven drinks per week. Without Tam, I can drink myself into oblivion — you know, if I wanted to. And that is the reason I want to stop taking it, which I know is a bad, bad reason. But there it is.


Perimenopause
No change. Tam started me on a path, there is no going back. And my main "symptom" (besides slow metabolism) is feeling like I'm about to get my period all the time. Tender boobs, intense emotions, general heaviness — check! All there, all the time. So. Freaking. Fun.

What Does All This Add Up To?
It looks like the only real change is my weight. My change in mood is likely influenced by many variables, not just the Tam. However, my doctor said I could take one more month off if I was still on the fence, and that's what I'm inclined to do. December can be a tough stressy month as it is, and I also have a TON of work scheduled, in addition to the Christmas hoopla. (And I am the driver of the Christmas Hoopla Bus, so it's best to have me at peak performance levels.)

I will resume the Tam in January, unless I feel dramatically better in December. And if so, then, yay! And I'll reconsider my decision then.

OK! It's good to have that decided. I will write to my doctor now . . . and then get back to work. And probably cry a little, you know, just because.

— Lady C, woman of resolution

UPDATE

I wrote to my awesome Cancer Prevention Doc, basically summarizing the above, and this was her response:
I am so glad you are feeling better! This plan sounds fine. Have a wonderful Thanksgiving/Christmas/New Year, and let's touch base afterward to see what you want to do. 
She is da bomb!

In other news, I subbed yesterday, and my knees were killing me by the end of the day, despite my supportive footwear. My day ended with Motrin and alternating icepacks. I am much better today.

Now, have I done one second's worth of the physical therapy my orthopedist prescribed? Um, no. Not even one second's worth. I was fooled by how good I felt — but clearly I still need to build up my quad muscles. Today, I promise, I will start.

My day started at 6:15, and I've already taken two children two different places, submitted my timesheet, sent a dozen e-mails, had my car inspected, enjoyed coffee and a Verna's doughnut with Husband, and moved all the donations for my church's Harvest Moon Fair from my basement to the living room. (Next step: car then church then GONE!) It's 9:19, time to start "working," even though I've got a bad headache. But the work is piling up, I need to make a dent in it.

Onward!

2 comments:

  1. One month at a time sounds good. You took Tam for many months, it could take a while for it to get out of your system. Also, the grief factor is hard to calculate. Pain is depressing and constant pain can just wear one down to a suicidal nub -- I am glad your knees feel better. And of course, you are wearing very supportive insoles in all your well-fitting shoes to enhance foot/ankle/knee stability, right? :-)
    For what it's worth, I think you should stop taking it and lose weight while drinking without counting. Math. Tam. They have three of the same letters. Just sayin"
    XO,
    Mrs. Cynicletary

    ReplyDelete
    Replies
    1. I hear your love for me in every nagging word, and I am grateful. :-)

      See you soon!

      xxx

      Delete